Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Have hiatus hernia. Feeling nausea, vomiting and loss of appetite. Taking nexium. Any suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 711 Questions
I have been diagnosed with a hiatus hernia about 5 months ago. My major symptoms are, Nausea, and vomitting, no appiettie, and a sharp pain in the 'solar plexes'... I dont really have heart burn and only get acid reflux a little in the morning. I was perscribed Nexium. I really do not feel Nexium would work for me. I have told doctors this, as my most prominent symptom is the nausea and it is Constant!. I usually vomit about 1-2 times a week.. Im a fit healthy female.. im 100lbs, dont smoke, dont drink, and watch my diet.
What Can I do.???.. I am soo Frustrated, and it has prevented me from Numerous daily activities.
Nexium is for symptoms that a barely have, and the nausea has brought me to tears so many times...
I'v been dealing with this for about a year- year and a half.
Posted Tue, 19 Feb 2013 in Abdominal Pain
Answered by Dr. Samik Basu 2 hours later

Thank you for your query.

Hiatal hernia has often been called the "great mimic" because its symptoms can resemble many disorders. A person with this problem can experience dull pains in the chest, shortness of breath, heart palpitations, vomiting, pain in the abdomen, reflux oesophagitis, etc. If associated with reflux oesophagitis it causes problems of heartburn, nausea and vomiting.

It is managed conservatively by symptomatic medications and drugs to prevent/treat reflux oesophagitis (heart burn). The definitive treatment is surgical treatment.

As you have a history of oesophageal cancer in your family, I would suggest you to visit a gastrosurgeon whenever feasible. He/she can evaluate and plan the next steps of management.

Hope this answers your query.
If you have any further queries you are free to consult me.

Above answer was peer-reviewed by
Follow-up: Have hiatus hernia. Feeling nausea, vomiting and loss of appetite. Taking nexium. Any suggestion? 10 hours later
The doctors had already said they wouldnt do surgery. I'v done different tests to make sure, there is no mass.

So what your saying is I have to deal with this, theres really nothing I can do... Take medication for sypmtoms I dont have, and nothing to adress the ACTUAL syptom of Nausea and vomitting.
Becausse I don't Have Heartburn and I am absolutely Sick of being prescribed heartburn meds.

Thanks for your Answer!
Answered by Dr. Samik Basu 5 minutes later
I am sorry to disappoint you.
I can understand your frustration.
You can take ondansetron to relieve your nausea.
The best investigation would be a CT scan of the whole abdomen and a liver function test.
If these tests are normal then there is very little a doctor can do.
If you don't have heartburn then consult your doctor and discuss about discontinuation of the drug.
You can also take the advice of doctors of alternative medicine. Sometimes they do wonders.
Hope I could help you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor